Older Breast Cancer Survivors at Risk for Bone Breaks

Researchers think drugs used to treat tumors lead to bone loss

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

En Español

By
HealthDay Reporter

MONDAY, March 14, 2005 (HealthDayNews) -- Postmenopausal women who have survived breast cancer face an increased risk of bone fractures, new research finds.

Earlier studies of women who have survived breast cancer have shown bone loss after chemotherapy, which is consistent with an increased risk for fractures. However, these studies have been inconsistent in spotting an actual rise in risk for fractures, according to the report in the March 14 issue of the Archives of Internal Medicine.

This new study did find a definite link between breast cancer and subsequent bone fractures among older women. "Women who survived breast cancer were at increased risk for fractures in comparison with women of the same age who didn't have breast cancer," said study author Zhao Chen, an associate professor of public health at the University of Arizona.

Chen and her team collected data on nearly 5,300 women who had survived breast cancer and compared them with close to 81,000 women with no prior history of cancer. All the women had participated in the Women's Health Initiative study.

Over more than five years of follow-up, the researchers found breast cancer survivors were at 36 percent increased risk of forearm or wrist fractures and a 31 percent increased risk of other fractures, except hip fractures, compared with women who had not had cancer.

After adjusting their data to take into account factors such as hormone levels, risk of fall, fracture history, medication use, other medical problems and lifestyle, the overall increased risk for all fractures studied among breast cancer survivors was 15 percent, Chen's group reported.

One factor that may contribute to this increased risk of fracture is chemotherapy. "We know there is some detrimental effect caused by chemotherapy on bone cells," Chen said.

Chen believes doctors and patients should take into account the possibility of osteoporosis after breast cancer. "Don't overlook the impact of osteoporosis on breast cancer survivors," she said. "This is a wake-up call for physicians, as well as breast cancer survivors, to look into co-morbidity issues, such as fractures," Chen added.

Dr. Len Lichtenfeld, deputy chief medical officer of the American Cancer Society, is concerned about the increased risk of fracture after breast cancer therapy. And he added that some of the newer treatments for breast cancer may increase the risk of fractures beyond what was seen in this study.

"If you take the concern about the newer drugs and lay it on top of this report, then you have a risk on top of a risk, which could be very significant," Lichtenfeld said. These new drugs are called aromatase inhibitors, and they work by reducing the amount of estrogen in the body, he added. Estrogen is thought to protect against fractures in older women. By reducing the small amount of estrogen in postmenopausal women, these drugs could be increasing the risk for fractures, Lichtenfeld explained.

However, Lichtenfeld does not think these findings should cause any change in breast cancer treatment. "If I were a breast cancer patient, I would not do anything about changing my breast cancer treatment," he said. "What I would do is make sure that my doctor monitors my bone density for any decrease."

Dr. Stephen Honig, director of the Osteoporosis Center at the Hospital for Joint Diseases in New York City, agrees that the number of fractures could increase among women using aromatase inhibitors. "The important issue in my mind is what will happen to fracture rates when women use the more potent aromatase inhibitors for an extended period of time."

"It is probable that extended use of aromatase could lead to accelerated bone loss by reducing local estradiol, and this could lead to osteoporosis and fracture. Patients who start aromatase inhibitors should be monitored for bone loss, and therapeutic intervention should be initiated if indicated," he said.

More information

The U.S. Food and Drug Administration can tell you more about osteoporosis.

SOURCES: Zhao Chen, Ph.D., M.P.H., associate professor, public health, University of Arizona, Tucson; Len Lichtenfeld, M.D., deputy chief medical officer, American Cancer Society, Atlanta; Stephen Honig, M.D., director, Osteoporosis Center, Hospital for Joint Diseases, New York City; March 14, 2005, Archives of Internal Medicine

Last Updated: